Skip to main content

Barbiturates Poisoning, Emergency Medicine

Shaun D. Carstairs and David A. Tanen Reviewed 06/2017
 


Basics

Description

  • Class of sedative–hypnotic agents

  • Derivatives of barbituric acid

  • Mechanism:

    • Enhances activity of γ-aminobutyric acid (GABA)

    • At high levels, directly opens GABA-A associated chloride chan...

Diagnosis

Signs and Symptoms

  • CNS:

    • Lethargy

    • Slurred speech

    • Incoordination

    • Ataxia

    • Coma (can mimic brain death)

    • Loss of reflexes

  • Cardiovascular:

    • Hypotension

    • Bradycardia

  • Ophthalmologic:

    • Miosis (generally associated w...

Treatment

Pre-Hospital

  • Moderate to severe poisonings require paramedic transport.

  • Intubation is often necessary because of respiratory depression or loss of gag reflex.

  • IV access and supplemental oxygen:

    • ...

Follow-Up

Disposition

Admission Criteria

ICU admission for: 
  • Coma

  • Respiratory depression

  • Hypotension

  • Hypothermia

  • Rhabdomyolysis

Discharge Criteria

Asymptomatic after a minimum of 6 hr of observation with 2 con...

Pearls and Pitfalls

  • Hypothermia may be pronounced:

    • Ensure accurate core temperature is measured.

  • Check for rhabdomyolysis, since the patient may have been down for a while.

  • Barbiturate poisoning can caus...

Additional Reading

  • Lee  DC, Ferguson  KL. Sedative-hypnotic agents. In: Nelson  LS, Lewin  NA, Howland  MA, et al., eds. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw-Hill; 2010.

  • ...

Codes

ICD9

967.0 Poisoning by barbiturates 

ICD10

  • T42.3X1A Poisoning by barbiturates, accidental (unintentional), init

  • T42.3X2A Poisoning by barbiturates, intentional self-harm, init

  • T42.3X4A Poisoning by ...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×